North Carolina, 2003

Hail and Lightning Strikes in North Carolina, August 22, 2003

August 22, 2003 · NWS RAH · 4 events in 4 counties and zones

2 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 12:50 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 22, 12:50 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI AUG 22 2003

TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE
ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE
AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY
BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT
SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED
AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO
OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH
THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING
MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL
CARRY CHANCE POPS OVERNIGHT.

SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL
SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE
AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST
INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST
AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR
-7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL
STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS
THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL
CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL
REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND
HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS
WILL BE IN THE MID/UPPER 60S.

SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER
THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A
MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH
DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS
OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY.

WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO
A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE
SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A
LOW CHANCE OF SHRAS/TSTMS EACH DAY.

.RAH...NONE.

DGS
Hazardous weather outlook, Aug 22, 3:18 AM EST, 10 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A
COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW
STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER
THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM
GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR
TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 22, 10:06 AM EST, 3 hours 48 minutes before
NCZ008>011-024>028-040>043-073>078-083>086-088-089-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1106 AM EDT FRI AUG 22 2003

...HEAT INDEX VALUES WILL BE 97 TO 103 DEGREES FOR MUCH OF THIS
AFTERNOON...

THE COMBINATION OF TEMPERATURES PEAKING IN THE LOWER 90S TODAY...
AND VERY HIGH HUMIDITIES... WILL PRODUCE HEAT INDEX VALUES NEAR TO
JUST OVER 100 DEGREES THIS AFTERNOON.

HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO
THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING
OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE
ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS
ARE NOT TAKEN.

BE SURE TO LIMIT YOUR TIME OUTDOORS THIS AFTERNOON... AND STAY OUT
OF THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OR EXERCISE
OUTSIDE... TAKE FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF
WATER TO STAY HYDRATED.

HARTFIELD
Special weather statement, Aug 22, 12:52 PM EST, 1 hour 2 minutes before
NCZ007>010-021>028-038>043-073>077-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON...

SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF
BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS
ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS
BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE
SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH.

THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND
WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM.
OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY.

STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL
CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE
RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY
RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN
LOW AREAS...AND IN AREAS WITH POOR DRAINAGE.

SGY

The radar

The Raleigh/Durham radar (KRAX), 49 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 lightning. Local standard time, as filed.

Hail, Durham

When
August 22, 1:54 PM EST
Where
Durham County, East Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -78.867

Lightning, Wake

When
August 22, 2:05 PM EST
Where
Wake County, Wendell
Property damage
$450,000
Reported by
NEWSPAPER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Lightning set fire to a home, destroying it.

Lightning, Orange

When
August 22, 4:00 PM EST
Where
Orange County, Cedar Grove
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

A man was struck and killed by lightning.

Hail, Guilford

When
August 22, 4:31 PM EST
Where
Guilford County, Greensboro
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -79.800

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Orange2003-08-2226MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377058, 5377127, 5377060, 5377059.